Kansas, 2020

Damaging Winds in Kansas, August 16, 2020

August 16, 2020 · NWS TOP · 5 events in 3 counties and zones

A cluster of strong thunderstorms moved out of Nebraska and produced severe winds and wind damage in several counties during the late evening hours on 8/16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A cluster of strong thunderstorms moved out of Nebraska and produced severe winds and wind damage in several counties during the late evening hours on 8/16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 16, 5:57 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 16, 5:57 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
657 PM CDT Sun Aug 16 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Monday)
Issued at 249 PM CDT Sun Aug 16 2020

A few shortwave embedded troughs within the mean northwest flow
aloft observed this afternoon over the Plains region. The two of
note that will impact the area tonight feature one entering NE and
the latter over eastern CO. Earlier showers and storms that
festered along a persistent baroclinic zone from a passing gravity
wave are finally dissipating, while clouds are attempting to
clear over north central KS. Highest temps today reside there in
the middle 80s, while low 80s are seen elsewhere as mid clouds
slowly scatter out by the evening.

Forecast is tricky for this evening given that models are
struggling between each run and each other on evolution of
convection tonight as the weak frontal boundary and attendant upper
wave sag southward through the CWA. Rich low level moisture
continues to lift north and northwest, wrapping around the sfc high
and increasing dewpoints into the low 70s towards western and far
northern KS. Large sfc CAPE is progged around 4000 J/KG while
effective bulk shear is on the order of 30 kts by early evening.
Current thinking is that scattered storms form along the boundary
as they shift into far northern Kansas after 00Z. A few storms may
be severe with large hail (perhaps very large given the amount of
instability) and damaging winds. Locally heavy rainfall may lead
to flooding, especially for areas that received heavy rain earlier
today. Uncertainty increases later into the evening as high res
guidance is persistent on scattered convection continuing
southward through the CWA. MUCAPE drops off considerably (around
2000 J/KG) while effective shear is closer to 25 kts. While a few
stronger updrafts capable of producing hail and gusty winds cannot
be ruled out, overall severe threat diminishes after midnight.
Given that models have not shown this trend for showers and storms
to impact most of the CWA previously and uncertainty on the
coverage of storms that form initially, have started with low
chance pops and will monitor trends as storms form in NE.

Stable air arrives behind the front on Monday afternoon as mostly
clear skies return and highs rise back into the middle and upper
80s.

.LONG TERM...(Monday night through Sunday)
Issued at 249 PM CDT Sun Aug 16 2020

Extended period is overall quiet as the upper ridge dominates across
the western CONUS, holding the central plains within the northwest
flow pattern. While a few weak waves may impact portions of central
and western KS Tuesday evening and Friday, much of the area is dry
as temps modulate from the low 60s in the morning to the middle and
upper 80s each afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 657 PM CDT Sun Aug 16 2020

The main forecast challenge continues to be convection associated
with a weak front that will move through the area this evening and
overnight. Model inconsistencies continue as to the coverage of
TSRA and subsequent lower CIGS. Confidence in storms remains
highest at KMHK, but have trended earlier with onset of precip.
Skies will clear early Monday morning with VFR conditions
expected. Winds veer to the north behind the front.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...22
LONG TERM...22
AVIATION...Flanagan
Hazardous weather outlook, Aug 16, 1:59 PM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
259 PM CDT Sun Aug 16 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-172000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
259 PM CDT Sun Aug 16 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Storms are possible this evening into the overnight hours across
much of the outlook area as a weak cold front moves through. The
strongest storms reside over north central Kansas where a few
severe storms may produce large hail and damaging winds. Heavy
rainfall may lead to localized flooding for areas that received a
few inches of rain earlier today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 16, 6:00 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Topeka KS
700 PM CDT Sun Aug 16 2020

KSZ010>012-170045-
Brown-Nemaha-Marshall-
700 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA...BROWN AND NORTHEASTERN
MARSHALL COUNTIES UNTIL 745 PM CDT...

At 658 PM CDT, Doppler radar was tracking outflow from strong
thunderstorms in southeast Nebraska, along a line extending from 7
miles east of Shubert to 4 miles northwest of Bern to 3 miles south
of Summerfield. Movement was southeast at 45 mph. The line of
thunderstorms were lagging behind the outflow boundary by about 20
minutes.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hiawatha, Sabetha, Seneca, Horton, Centralia, Axtell, Wetmore,
Everest, Fairview, Robinson, Morrill, Bern, Corning, Summerfield,
Goff, Reserve, Powhattan, Oneida, Hamlin and Willis.

LAT...LON 3965 9534 3965 9579 3964 9579 3958 9611
      3998 9651 4000 9640 4000 9534
TIME...MOT...LOC 2358Z 327DEG 52KT 4020 9555 4001 9602 3995 9633

Gargan
Special weather statement, Aug 16, 6:38 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
738 PM CDT Sun Aug 16 2020

KSZ009>011-022-023-170115-
Pottawatomie-Riley-Washington-Nemaha-Marshall-
738 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY...
NORTHEASTERN POTTAWATOMIE...WESTERN NEMAHA...WASHINGTON AND MARSHALL
COUNTIES UNTIL 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Alexandria to near Vermillion.
Movement was south at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Marysville, Seneca, Washington, Blue Rapids, Blaine, Frankfort,
Onaga, Hanover, Waterville, Centralia, Axtell, Greenleaf, Beattie,
Barnes, Summerfield, Morrowville, Vermillion, Haddam, Wheaton and
Oketo.

LAT...LON 4000 9634 3988 9606 3934 9617 3980 9735
      4000 9735
TIME...MOT...LOC 0037Z 359DEG 30KT 4033 9737 3969 9630

Gargan

The radar

The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 16, 7:10 PM CST to 7:11 PM CST
Where
Washington County, 0.69 mi N of Mahaska
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.990, -97.350

Dime size hail also reported.

Thunderstorm Wind, Clay

When
August 16, 7:50 PM CST to 7:51 PM CST
Where
Clay County, Morganville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.470, -97.200

Tree limbs estimated 2 to 3 inches in diameter blown down.

Thunderstorm Wind, Geary

When
August 16, 8:20 PM CST to 8:21 PM CST
Where
Geary County, 0.87 mi NE of Milford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -96.910

Trained spotter reported 60 mph wind gust.

Thunderstorm Wind, Geary

When
August 16, 8:23 PM CST to 8:24 PM CST
Where
Geary County, 3.39 mi NW of Camp Forsythe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.100, -96.880

Trained spotter reported 60 mph wind gust.

Thunderstorm Wind, Geary

When
August 16, 8:35 PM CST to 8:36 PM CST
Where
Geary County, 0.54 mi W of Junction City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.030, -96.840

Report of trees broken in half. Diameter unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916056, 916054, 916057, 916058, 916055.